Medications have a tendency not to agree with me. As a child back in the dark ages of the 1960s and 1970s, if I had strep or an ear infection, the local pediatrician would prescribe Penicillin, the miracle drug. At one point, I remember her saying that I had a sensitivity to it which I promptly ignored because I was a teenager. I don't think my mother remembers that either..
When I was sixteen, I went on a summer program to Madrid, Spain to study at the University of Madrid. We stayed in a university dorm (with a bar on the ground floor, a convent on the first floor, and a dining hall on the second floor which made the world's best paella once a week at minimum). One day I wasn't feeling well, napped all afternoon, attempted to eat dinner but wasn't hungry and went to bed early. I woke up in the middle of the night with a need to use the bathroom and ended up passing out in the hall outside the chaperone's room. The doctor was called, accused me of using drugs (my little bottle of sudafed was deemed suspect) and found I had a temperature of 105. Their modern medine (this was just post-Franco Spain) was shots of penicillin in my behind twice a day. Some how I survived that with no reactions.
(They were very helpful in taking care of me by leaving a nun in my room 24/7 so I was never alone. The nuns only spoke Spanish - I think they wanted to make sure I didn't take any more contraband sudafed. With a temperature of 105 I couldn't speak a word of Spanish if I tried. I was also given everything at room temperature - so as not to shock my body. And each aspirin table needed to be cut into 6 little pieces and swallowed individually with a sip of warm, flat soda so I would not choke. I did get better after a few days and we never figured out what it was. But I digress.)
I never seemed to get strep or ear infections or anything requiring antibiotics for years (maybe I was really a healthy person once.) Then in the 1990s I had dental infection and was prescribed penicillin which gave me a full body rash and hives. On a business trip... in Europe. I stopped taking the penicillin immediately and called my dentist when I was back in the US. So no more '-cillin' drugs for me.
Around 2001 I managed to ruin a perfect day of skiing with a tiny fall which resulted in a toboggan ride from some very nice ski patrol followed by crutches and knee surgery. A family friend, and former OR nurse, told me to take two of Vicodin that I had been prescribed the night after the surgery to ensure a good night's sleep. I was up all night. So no more Vicodin or Tylenol 3 for me - we think its the codeine that causes the problem.
Then with chemo, I was given Benadryl to prevent an allergic reaction to the infusion. I was allergic to the Benadryl which means I really can't take any antihistamines ever.
Last Friday, my rheumatologist prescribed me Plaquenil and Prednisone for my RA. I was up all night from the Prednisone and stopped taking it. When I tried it again on Monday morning, I ended up with a bright red face and rash. We decided I should stop the prednisone for now and stick with the Plaquenil. As the week progressed, my rash progressed. It now covers my face, neck, upper chest, around the side of my torso and my arm pit (which is really the pits.) The suspicion is I might be allergic to both.
Our next step is when my rash goes away - in a week or two (according to the doctor) - she will put me on something else for my RA. I hope I am not allergic to that as well.
You may know I live outside Boston, MA. We had two 'little' snow storms in a row. The news is that we lost power from 10pm Wednesday...
As part of the universal pinkification of October, Good Housekeeping magazine has a section on breast cancer (who knew?). But one thing they...
About a year ago, I met a young woman who had had cancer since age 18 when she was diagnosed with an inherited pancreatic cancer. She had ne...
I often wonder in cancer treatment, which is worse - treatment or complications? I think complications win that one. To me complications mea...